Texas, 2015

Flash Flood in Texas, December 27, 2015

December 27, 2015 · NWS HGX · 1 event in 1 county or zone

Slow moving storms caused very localized flooding in and around the College Station area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Slow moving storms caused very localized flooding in and around the College Station area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Dec 27, 11:52 AM CST, 1 hour 18 minutes earlier.

Area forecast discussion, Dec 27, 11:52 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1152 AM CST SUN DEC 27 2015

.AVIATION...
SHOWERS AND THUNDERSTORMS CURRENTLY MOVING FROM WEST TO EAST
ACROSS THE AREA ASSOCIATED WITH COLD FRONT AND UPPER LEVEL
DISTURBANCE. FRONT THROUGH CLL ALREADY. SHOULD CLEAR OTHER TAF
SITES OVER NEXT 4 HOURS. HAVE LEANED ON RAPID REFRESH FOR TIMING
OF WIND SHIFT AND LINE OF TSTRMS. ANOTHER LINE OF SHOWERS POSSIBLE
TONIGHT WITH UPPER FORCING. CIGS LIFTING MONDAY MORNING WITH VFR
CONDITIONS. GUSTY WINDS ALSO A MAJOR STORY WITH THE TAFS BOTH
AHEAD OF AND BEHIND THE FRONT WITH SOME GUSTS OVER 30 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 940 AM CST SUN DEC 27 2015/

UPDATE...
BUSY DAY AHEAD OF SERN TX. FORECAST UPDATED TO ACCOUNT FOR FASTER
INTRUSION OF COLD FRONT INTO FAR WRN PART OF THE FORECAST AREA
THIS MORNING...AS WELL AS THE TORNADO WATCH IN EFFECT THROUGH 4P.
AS OF 15Z FRONT HAS PUSHED THROUGH COLLEGE STATION. FRONT WILL
ACCELERATE EAST LATER TODAY MOVING THROUGH THE HOUSTON METRO
AROUND 3-4 PM AND THROUGH THE REST OF SERN TX EARLY THIS EVENING.

ONGOING MOIST CONVECTION REMAINS FAIRLY SHALLOW BENEATH MID LEVEL
INVERSION EVIDENT ON CRP 12Z SOUNDING. WITH INCREASING UPPER
SUPPORT AS UPPER LOW CONTINUES EWD ACROSS CENTRAL TX...AND MODEST
DIURNAL HEATING...EXPECT GENERAL INCREASE IN COVERAGE AND
INTENSITY OF THESE SHALLOW STORMS THROUGH THE DAY. TORNADOES AND
DAMAGING WINDS REMAIN PRIMARY THREATS...ALTHOUGH COULD SEE 3-4
INCHES OF RAIN TODAY AND THIS EVENING ACROSS NORTHERN COUNTIES
WITH SOME LOCALIZED FLOODING PROBLEMS.

REMAINDER OF FORECAST REMAINS UNCHANGED...INCLUDING WIND
ADVISORIES BOTH AHEAD OF THE FRONT AND BEHIND AS WINDS ABRUPTLY
CHANGE TO OUT OF THE NW AND TEMPS DROP NEARLY 20 DEGREES.

EVANS

PREV DISCUSSION... /ISSUED 625 AM CST SUN DEC 27 2015/

AVIATION...
VERY LITTLE CHANGE PLANNED TO CURRENT TAFS. STILL EXPECTING THE
STRONG SOUTHERLY FLOW THIS MORNING WITH FREQUENT SHOWERS RACING
NORTH THROUGH THE AREA. AS THE MORNING CONTINUES EXPECT TSRA
COVERAGE TO INCREASE AND THE THREAT OF SEVERE WEATHER...TORNADOES
AND DAMAGING WINDS. FRONT MOVING EASTWARD AT 35 KNOTS AND SHOULD
GET INTO THE IAH/HOU TERMINALS AROUND 16-20Z. WESTERLY WINDS OF
20-25 KNOTS IN THE WAKE OF THE FRONT AND RAPIDLY FALLING
TEMPERATURES. MVFR CIGS THIS MORNING SHOULD CONTINUE INTO THE LATE
EVENING TO EARLY MORNING HOURS THEN DRYING OF THE LL WITH RESIDUAL
MOISTURE ALOFT LEADING TO A SCT-OVC 6000-7000FT DECK.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  37  50  35  57 / 100  50  10  10  10
HOUSTON (IAH)              75  40  53  37  57 / 100  60  10  10  10
GALVESTON (GLS)            73  45  53  46  60 /  90  60  10  10  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...WIND ADVISORY UNTIL 7 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES: AUSTIN...BRAZORIA...BRAZOS...BURLESON...CHAMBERS...
     COLORADO...FORT BEND...GALVESTON...GRIMES...HARRIS...
     JACKSON...MADISON...MATAGORDA...MONTGOMERY...WALLER...
     WASHINGTON...WHARTON.

     COASTAL FLOOD ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE
     FOLLOWING ZONES: GALVESTON.

GM...GALE WARNING UNTIL 6 AM CST MONDAY FOR THE FOLLOWING ZONES:
     MATAGORDA BAY...WATERS FROM FREEPORT TO THE MATAGORDA SHIP
     CHANNEL 20 NM TO 60 NM...WATERS FROM FREEPORT TO THE
     MATAGORDA SHIP CHANNEL OUT 20 NM...WATERS FROM HIGH ISLAND
     TO FREEPORT 20 TO 60 NM...WATERS FROM HIGH ISLAND TO
     FREEPORT OUT 20 NM.

     SMALL CRAFT ADVISORY UNTIL 6 AM CST MONDAY FOR THE FOLLOWING
     ZONES: GALVESTON BAY.

&&

DISCUSSION...99
AVIATION/MARINE...99
Hazardous weather outlook, Dec 27, 4:23 AM CST, 8 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
423 AM CST SUN DEC 27 2015

TXZ163-164-177>179-200-281030-
HOUSTON-LIBERTY-POLK-SAN JACINTO-TRINITY-WALKER-
423 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A STRONG STORM SYSTEM AND ASSOCIATED COLD FRONT WILL CROSS
SOUTHEAST TEXAS THIS AFTERNOON. THE FRONT WILL TRIGGER A LINE OF
SHOWERS AND THUNDERSTORMS. SOME OF THE STORMS COULD BECOME SEVERE
WITH DAMAGING WINDS AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION TODAY.

GMZ330-335-350-355-370-375-281030-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
423 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR THIS MORNING AND A GALE
WARNING IS IN EFFECT FOR THE MUCH OF THE MARINE AREA THIS
AFTERNOON AND TONIGHT. A COLD FRONT WILL CROSS THE MARINE AREA
THIS AFTERNOON. THE FRONT WILL TRIGGER A LINE OF STRONG TO SEVERE
STORMS AND ALL MARINE INTERESTS SHOULD KEEP UP WITH THE LATEST
FORECASTS. TIDE LEVELS WILL INCREASE IN RESPONSE TO THE STRONGER
WINDS AND SOME MINOR COASTAL FLOODING IS POSSIBLE. RIP CURRENTS
WILL ALSO BE POSSIBLE SO USE CAUTION IF HEADING TO THE BEACHES
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ176-195>199-210>214-226-227-235>238-281030-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-JACKSON-MADISON-MATAGORDA-MONTGOMERY-
WALLER-WASHINGTON-WHARTON-
423 AM CST SUN DEC 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT TODAY. SOUTH TO SOUTHEAST WINDS OF
20 TO 25 MPH WITH HIGHER GUSTS WILL MAKE DRIVING HIGH PROFILE ON
EAST WEST ROADS HAZARDOUS. UNSECURED ITEMS WILL BE BLOWN AROUND BY
GUSTY WINDS. IN ADDITION...A LINE OF STRONG TO SEVERE STORMS OVER
CENTRAL TEXAS WILL APPROACH THE REGION LATER THIS MORNING. SOME
OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR AN ISOLATED
TORNADO.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD PREPARE FOR
ACTIVATION TODAY.

In the hours before

Special weather statement, Dec 27, 7:49 AM CST, 5 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
749 AM CST SUN DEC 27 2015

TXZ164-177-199-271415-
TRINITY TX-WALKER TX-MONTGOMERY TX-
749 AM CST SUN DEC 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALKER...CENTRAL
MONTGOMERY AND SOUTHWESTERN TRINITY COUNTIES UNTIL 815 AM CST...

AT 749 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WILLIS...MOVING NORTH AT 65 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN CONROE...HUNTSVILLE...WILLIS...TRINITY...PANORAMA VILLAGE...
NEW WAVERLY...RIVERSIDE...LAKE CONROE DAM AND HUNTSVILLE STATE PARK.

LAT...LON 3033 9541 3033 9563 3091 9557 3102 9532
TIME...MOT...LOC 1349Z 191DEG 57KT 3048 9550
Special weather statement, Dec 27, 8:24 AM CST, 4 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
824 AM CST SUN DEC 27 2015

TXZ163-164-177-271515-
TRINITY TX-WALKER TX-HOUSTON TX-
824 AM CST SUN DEC 27 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN WALKER...SOUTHWESTERN
TRINITY AND SOUTHWESTERN HOUSTON COUNTIES UNTIL 915 AM CST...

AT 824 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
HUNTSVILLE...MOVING NORTH AT 45 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...TRINITY...LOVELADY...RIVERSIDE AND HUNTSVILLE STATE
PARK.

LAT...LON 3060 9550 3063 9558 3119 9560 3116 9515
TIME...MOT...LOC 1424Z 189DEG 38KT 3070 9551

The radar

The Ft Hood radar (KGRK), 115 km away, was scanning. The volume nearest the first event began at 19:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Brazos

When
December 27, 1:10 PM CST to 4:30 PM CST
Where
Brazos County, 2.86 mi N of Millican to 2.27 mi N of Millican
Cause
Heavy Rain
Reported by
State Official
Coordinates
30.511, -96.201

Several roads were closed just to the east and southeast of College Station due to heavy rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 609262.